Format

Send to

Choose Destination
Clin Toxicol (Phila). 2015 Jul;53(6):540-4. doi: 10.3109/15563650.2015.1045979. Epub 2015 May 18.

The effects of intravenous lipid emulsion on prolongation of survival in a rat model of calcium channel blocker toxicity.

Author information

1
Department of Emergency Medicine, Gyeongsang National University School of Medicine , Jinju , Korea.

Abstract

CONTEXT:

Intravenous lipid emulsion (ILE) has been shown to ameliorate the toxicity of lipid-soluble agents in animal studies and clinical cases.

OBJECTIVES:

To investigate the therapeutic effects of ILE in a rat model of toxicity from calcium channel blockers (CCBs), including diltiazem and nicardipine.

METHODS:

Two sets of experiments of CCB poisoning were conducted. In the first set, 14 male Sprague-Dawley rats were sedated and treated with ILE or normal saline (NS), followed by continuous intravenous infusion of diltiazem (20 mg/kg/h). In the second experiment, the study protocol was the same except the infusion of nicardipine (20 mg/kg/h). The total dose of infused drug and the duration of survival were measured. In addition, mean arterial pressure and heart rate were monitored.

RESULTS:

Survival was prolonged in the ILE group (48.4 ± 11.3 vs. 25.0 ± 3.7 min; p = 0.002). Furthermore, the cumulative mean lethal dose of diltiazem was higher in the ILE group (16.1 ± 3.8 mg/kg) than in the NS group (8.3 ± 1.1 mg/kg) (p = 0.002). With nicardipine poisoning, survival was also prolonged in the ILE group (71.0 ± 8.3 min vs. 30.6 ± 6.1 min; p = 0.002). The cumulative mean lethal dose was higher in the ILE group than in the NS group (23.7 ± 2.8 mg/kg vs. 10.2 ± 2.0 mg/kg; p = 0.002).

CONCLUSIONS:

ILE pretreatment prolonged survival and increased the lethal dose in a rat model of CCB poisoning using diltiazem and nicardipine.

KEYWORDS:

Antidote; Cardiotoxins; Drug overdose; Poisoning

PMID:
25984591
DOI:
10.3109/15563650.2015.1045979
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center